Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

August 14, 2021Duval County, Florida

NWS Jacksonville, FL issued this special weather statement at Aug 14, 2021, 11:21 AM EDT for Duval County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 11:21 AM EDT (15:21 UTC)
Expired
Aug 14, 2021, 12:15 PM EDT
In force
54 min
Issued by
NWS Jacksonville, FL
Hail
0.00 in
Wind
40

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 24 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS82 KJAX 141521
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
1121 AM EDT Sat Aug 14 2021
 
FLZ125-225-425-141615-
Western Duval FL-Trout River FL-Coastal Duval FL-
1121 AM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of eastern Duval County 
through 1215 PM EDT...

At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Neptune Beach, or near Ponte Vedra Beach, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy 
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor flooding due to heavy rainfall is 
         possible.

Locations impacted include...
Jacksonville, Unf, Arlington, Neptune Beach, Oceanway, Craig Field,
San Pablo, Little Talbot Island, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3025 8140 3025 8143 3024 8142 3024 8143
      3025 8144 3021 8144 3020 8145 3040 8177
      3054 8158 3054 8155 3053 8155 3053 8153
      3054 8152 3056 8153 3057 8151 3048 8138
      3031 8136
TIME...MOT...LOC 1520Z 130DEG 9KT 3032 8142 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

NELSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 14, 10:41 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 10:41 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1041 AM EDT Sat Aug 14 2021

.UPDATE...

Overall forecast is on track this morning as an upper low moving
west into the eastern Gulf of Mexico provides diffluence aloft as
an inverted trough enhances coastal convergence along the NE FL
coast from the Jax beaches southward. This has produced moderate
to heavy showers with isolated thunderstorms moving onshore near
St Augustine and over the St Johns river. These showers will keep
rotating onshore from the coastal waters as the inverted trough
moves westward through this afternoon over NE FL with scattered
to numerous showers and storms moving in towards Highway 301 and
I-75 areas over NE Fl south of I-10 and along the SE GA coast.
Given the high moisture content over the region, some locally
heavy rainfall is possible from training showers storms today
with a potential for waterspouts with stronger storms over
the coastal waters that could briefly rotate and move onshore
through this afternoon. Otherwise light easterly winds around
5-10 mph at the coast will veer southeasterly towards the late
afternoon. Showers activity should be on the wane by after sunset
with some coastal showers ongoing overnight, possibly encroaching
near the coast at times under mostly cloudy skies.

Lowered temperatures slightly based on latest guidance and the
abundant cloud cover already moving in today. High will top out in
the upper 80s along the coast and much of NE FL with low 90s
expected north and west of Waycross where lower coverage of
showers and storms are anticipated. Lows overnight will be in the
low to mid 70s inland and the upper 70s at the coast.

&&

.PREV DISCUSSION [802 AM EDT]...

.NEAR TERM [Through Tonight]...

Disorganized tropical cyclone Fred continues to push west to
northwest along the northern coast of Cuba early this morning and
will emerge into the FL straits later this morning. Locally, sfc
data shows weak inverted troughing over the southeast portions of
the forecast area where a few showers continue to develop with
some embedded lightning. Satellite imagery shows PWATs of 2+
inches from the southwest FL, northeastward and off the northeast
FL coast. The aforementioned low level troughing is forecast to
shift westward today. This feature, combined with an influx of the
deeper moisture with PWATs 2 inches and the east coast sea breeze
will generate scattered to numerous showers and storms during the
day. Should be fairly efficient rain processes with at least
scattered convection developing between sunrise and early
afternoon, mainly eastern zones. This convection will shift west
and southwest through the day. Best rain chances today will be
from the coastal areas of southeast GA, and over most sections of
northeast FL where we will show chances around 60-70%. Categorical
POPs (80%) possible in Marion county based on the NBM guidance.
The high PWAT air and good ventilation aloft courtesy of divergent
upper level flow from the south of a solid 25 kt will make for
locally heavy rainfall, with some localized flooding possible.
Isolated rainfall amounts in excess of 2 inches possible over
inland northeast FL. Can't rule out isolated strong to briefly
severe storms today, with some rotation possible in some stronger
storms in the morning and early afternoon, given favored time of
year and anticipated low level environment. Considerable
cloudiness will result in temps a couple of degrees lower than on
Friday, from upper 80s to lower 90s.

With loss of heating, less convection coverage expected tonight,
with some left-over isolated to scattered convection mainly
further inland and close to I-75 corridor. But a very favorable,
moist airmass and support aloft from upper level diffluence will
continue a low chance of showers and storms. After midnight, more
stable conditions inland will keep rain chances only around 10-20
percent there, but for coastal counties and especially the
coastal waters, with a south to southeast flow low level flow, it
looks like a decent chance of showers and a few embedded storms.
Lows tonight in the lower to mid 70s with partly to mostly cloudy
skies.

.SHORT TERM [Sunday Through Monday Night]...

Tropical Depression Fred's forecast track has shifted westward,
pulling the forecast bands of heavier precipitation further west
as well. As a result, forecast storm total rainfall values have
lowered by about an inch for Sunday, though the highest totals for
our area would still most likely fall in the Suwannee River
Valley/along the I-75 corridor. Fred will continue to meander
northward towards the FL Panhandle on Monday, with low level
easterly onshore flow still prevailing. With this onshore flow
both Sunday and Monday to support an Atlantic coast seabreeze and
plenty of tropical moisture available to help storms produce
isolated heavy rainfall, river flooding will at least be prolonged
if not worsened by the rain. Temperatures will be near to slightly
below normal courtesy of the increased cloud and storm coverage.

.LONG TERM [Tuesday Through Saturday]...

Fred will dissipate by mid-week and low level flow will become
more south-southwesterly. Deep tropical moisture will continue to
flow over the region for the next several days, keeping chances
for scattered to numerous showers and thunderstorms in the
forecast through the end of next week. Temperatures will be near
normal.

.AVIATION...
[Through 12Z Sunday]

The 12Z TAF period will start with VFR conditions except at KSGJ
where showers are quickly moving onshore due to an inverted trough
and coastal convergence with low end MVFR conditions expected most
of the day through 19-20Z. Developing showers may deliver brief
MVFR ceilings and vis levels over the KJAX and KCRG TAF sites
briefly through 13Z. Expect VFR conditions will become MVFR at
times due to showers and storms from 14-18Z at the duval county
terminals and KSSI and move inland towards KGNV with showers by
15Z and MVFR conditions a bit later in the 18-22Z time frame.
Winds will be easterly around 10 knots today and will become
southeasterly this afternoon after 20-22Z, but winds could be
gusty up to 25 knots in the heavier showers and thunderstorms
today where tempo groups are noted. Some improvement in overall
conditions expected after 02Z at most TAF sites as showers come
to an end except at the coastal sites KSGJ and KSSI due to moist
onshore flow, with light southeast to est winds around 5 knots or
less late tonight. Showers will begin to increase in coverage
again towards the end of the TAF period with VCSH at all TAF sites
except KGNV by 10Z.

.MARINE...

Seas are higher by about 0.5 to 1 foot than last night and
continue be mostly wind-sea swells around 8 seconds. Winds mainly
easterly today and shift to more southeast tonight into Sunday
while near the 10-15 kt range, and more solid 15 kt Sunday
afternoon through Monday night. Seas expected to trend upwards
from 2-4 ft today to 3-5 ft by Sunday night into next week. Good
chance for showers and thunderstorms over area waters will
continue over the next several days and may produce locally higher
winds and seas.

Rip Currents:
Enhanced surf and onshore flow will bring a moderate risk for area
beaches through Sunday. The risk for rip currents will only
steadily increase through early next week as the surf increases.

.FIRE WEATHER...

Plentiful tropical moisture will be on tap through the next
several days, which will lead to increased coverage of showers
this weekend and keep RH above critical thresholds.

.HYDROLOGY...

River flooding continues along the Suwannee, Santa Fe, St. Marys,
Satilla, and Ichetucknee Rivers. Moderate flooding is occurring
on the Santa Fe River at Fort White and Three Rivers Estates and
on the Ichetucknee River near Ichetucknee Springs State Park, and
moderate flooding is forecast on the Suwannee River at Suwannee
Springs and White Springs early next week.

Tropical moisture will be in place over the region this weekend
as Fred moves west through the Caribbean today and then heads
northwestward through the eastern Gulf waters. Scattered to
numerous showers are forecast today and again on Sunday.
Widespread rainfall totals are forecast to be in the 1-2" range,
but isolated higher totals will be possible, with the highest
totals expected near the I-75 corridor. This will prolong or
exacerbate ongoing river flooding, particularly in the Suwannee
and Santa Fe River basins and could lead to localized flooding,
especially in low lying, urban, or poor-draining areas. The
Weather Prediction Center has the majority of the I-75 corridor in
a slight risk of excessive rainfall (i.e. exceeding flash flood
guidance) on Sunday as Fred moves northwestward through the
eastern Gulf waters. The rest of our area is in a marginal risk of
excessive rainfall on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  90  72  88  72  86 /  30  10  60  30  70
SSI  87  78  86  78  86 /  70  40  50  40  50
JAX  88  75  88  76  87 /  70  30  50  30  60
SGJ  87  76  86  76  87 /  70  30  40  30  60
GNV  89  73  85  74  87 /  80  50  60  30  80
OCF  89  74  85  73  88 /  90  80  60  30  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 14, 9:43 AM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
943 AM EDT Sat Aug 14 2021

FLZ033-038-133-141445-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
943 AM EDT Sat Aug 14 2021

...Thunderstorms containing torrential downpours will overspread St.
Johns County through 1045 AM EDT...

At 941 AM EDT, Doppler radar was tracking a thunderstorms near Saint
Augustine Beach, or near Saint Augustine, moving northwest at 15 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Saint Augustine, Hastings, World Golf Village, Saint Augustine Beach,
Marineland, Nocatee, Durbin, Vilano Beach, Picolata and South Ponte
Vedra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 8120 2967 8121 2964 8122 2966 8123
      2966 8125 2967 8126 2965 8128 2964 8127
      2963 8152 2976 8153 2980 8157 2985 8159
      2988 8160 2996 8160 2998 8162 3019 8133
      2964 8117
TIME...MOT...LOC 1341Z 143DEG 11KT 2983 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NELSON
Special weather statement, Aug 14, 10:21 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
1021 AM EDT Sat Aug 14 2021

FLZ033-124-125-132-133-137-225-232-237-325-425-141515-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Eastern Putnam FL-
Western Putnam FL-Trout River FL-Coastal Nassau FL-Coastal Duval FL-
Inland St. Johns FL-
1021 AM EDT Sat Aug 14 2021

...Thunderstorms containing torrential downpours will continue to
overspread portions of northeast Florida through 1115 AM EDT...

At 1020 AM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Orange Park, moving northwest at 15 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Jacksonville, Palatka, Orange Park, Green Cove Springs, Interlachen,
Hastings, East Palatka, Jacksonville International Arpt, Arlington
and Ponte Vedra Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2955 8158 2953 8189 2979 8201 3027 8204
      3053 8176 3056 8158 3054 8158 3054 8155
      3052 8154 3056 8153 3057 8150 3055 8147
      3057 8148 3058 8146 3055 8146 3052 8144
      3058 8144 3059 8140 3025 8135 3018 8132
TIME...MOT...LOC 1420Z 125DEG 13KT 3023 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

NELSON
Special weather statement, Aug 14, 11:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1121 AM EDT Sat Aug 14 2021

FLZ125-225-425-141615-
Western Duval FL-Trout River FL-Coastal Duval FL-
1121 AM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of eastern Duval County
through 1215 PM EDT...

At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Neptune Beach, or near Ponte Vedra Beach, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jacksonville, Unf, Arlington, Neptune Beach, Oceanway, Craig Field,
San Pablo, Little Talbot Island, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3025 8140 3025 8143 3024 8142 3024 8143
      3025 8144 3021 8144 3020 8145 3040 8177
      3054 8158 3054 8155 3053 8155 3053 8153
      3054 8152 3056 8153 3057 8151 3048 8138
      3031 8136
TIME...MOT...LOC 1520Z 130DEG 9KT 3032 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:43 AM EDTSpecial Weather StatementJAXSaint Johns62 min
Aug 14, 10:21 AM EDTSpecial Weather StatementJAXClay, Duval, Putnam54 min
Aug 14, 10:52 AM EDTSpecial Marine WarningJAX53 min
Aug 14, 11:01 AM EDTAreal Flood WarningJAXClay, Duval95 min
Aug 14, 12:02 PM EDTSpecial Weather StatementJAXAlachua58 min
Aug 14, 12:15 PM EDTSpecial Weather StatementJAXDuval, Nassau60 min
Aug 14, 2:12 PM EDTSpecial Weather StatementJAXPutnam33 min
Aug 14, 3:15 PM EDTSpecial Weather StatementJAXMarion45 min
Aug 14, 3:43 PM EDTSpecial Weather StatementJAXFlagler47 min
Aug 14, 3:55 PM EDTSpecial Weather StatementJAXMarion50 min
Aug 14, 4:25 PM EDTAreal Flood WarningJAXFlagler, Saint Johns3 hr
Aug 14, 4:55 PM EDTSpecial Weather StatementJAXMarion50 min
Aug 14, 5:26 PM EDTSpecial Weather StatementJAXFlagler49 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.